Wisconsin, 2004

Flood in Wisconsin, May 31, 2004

May 31, 2004 · NWS GRB · 1 event in 1 county or zone

Near record rainfall for May 2004 caused many rivers in central and east-central Wisconsin to rise during the latter half of the month. The Manitowoc river at Manitowoc experienced minor flooding, rising above flood stage on the morning of the 31st and falling below flood stage in early June.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Near record rainfall for May 2004 caused many rivers in central and east-central Wisconsin to rise during the latter half of the month. The Manitowoc river at Manitowoc experienced minor flooding, rising above flood stage on the morning of the 31st and falling below flood stage in early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 3:15 AM CST, 7 hours 43 minutes earlier.

Area forecast discussion, May 31, 3:15 AM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT MON MAY 31 2004

.SHORT TERM...SEVERAL JET STREAKS ROTATING AROUND UPPER LOW WILL HELP
PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY. CLOUDY SKIES WILL
LIMIT INSTABILITY BUT THERE COULD BE A FEW STRONG STORMS. SCATTERED
SHOWERS LEFT OVER TONIGHT AND TUESDAY AS UPPER LOW APPROACHS FROM THE
WEST.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. PRECIPITATION CHANCES
ARE THE MAIN CONCERN DURING THIS PART OF THE FORECAST.

ON TUESDAY NIGHT HIGHER RH AIR EXITS THE CWA ALONG WITH A SFC BOUNDARY.
HAVE CHANCE POPS GOING FOR THAT PERIOD...THEN WX NIL FOR WEDNESDAY AS
HIGH PRESSURE STARTS TO BUILD INTO WISCONSIN. DRY WX CONTINUES FOR
THURSDAY WITH THE HIGH RIGHT OVER THE STATE. WARMER AIR MOVES INTO THE
CWA ON THE BACK SIDE OF THE HIGH AND PCPN CHANCES RETURN TO THE
NORTHWEST PART OF THE CWA ON FRIDAY NIGHT AHEAD OF THE NEXT SURFACE LOW
AND MID LEVEL SHORT WAVE TROF. PCPN WINDS DOWN ON SUNDAY AS SFC AND MID
LEVEL RIDGE AXES ENTER THE REGION. TEMPERATURES LOOKED REASONABLE SO FEW
OR NO CHANGES TO MAX/MIN TEMPS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 31, 10:45 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT MON MAY 31 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING OVER ALL OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. LOW PRESSURE
WILL MOVE NORTH OF THE REGION THIS AFTERNOON AND THIS EVENING. THIS WILL
CLEAR OUT SOME OF THE CLOUDS SOUTH OF THE LOW AND AID IN THE
DESTABILIZATION OF THE ATMOSPHERE. THERE IS A SLIGHT CHANCE THAT A FEW
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE COULD BE SOME THUNDERSTORMS TUESDAY AND AGAIN TOWARDS THE END OF
THE WEEK. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND THIS EVENING.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Manitowoc

When
May 31, 10:58 AM CST to 11:59 PM CST
Where
Manitowoc forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400661.